Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 15, NWS San Diego, CA

July 29, 2005San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 29, 2005, 3:52 PM PDT for San Diego County, California. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2005, 3:52 PM PDT (22:52 UTC)
Expired
Jul 29, 2005, 4:39 PM PDT
In force
47 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 62 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 4:00 PM PDTTSTM WND GST 602 E Ranchita, CAWINDS GUSTING WELL OVER 60 MPH NEAR MONTEZUMA VALLEY ROAD.
Jul 29, 4:00 PM PDTTSTM WND GST 60Ranchita, CAWINDS AT RANCHITA ESTIMATED GREATER THAN 60 MPH.
Jul 29, 4:00 PM PDTHAIL 0.52 Ene Ranchita, CAVERY HEAVY DIME SIZE HAIL FELL NORTHEAST OF MONTEZUMA ROAD.
Jul 29, 4:00 PM PDTHAIL 0.5Ranchita, CATWO VERY INTENSE DIME SIZE HAIL STORMS WERE REPORTED WITH FREQUENT CLOUD TO GROUND LIGHTNING.
Jul 29, 4:00 PM PDTHAIL 0.752 Ene Ranchita, CANORTHEAST OF MONTEZUMA VALLEY ROAD.
Jul 29, 4:00 PM PDTHAIL 0.75Ranchita, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 292252
SVRSGX
CAC073-292345-
/O.NEW.KSGX.SV.W.0015.050729T2252Z-050729T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
352 PM PDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 445 PM PDT

* AT 343 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF RANCHITA...OR ABOUT 33 MILES NORTHEAST OF LAKESIDE...
  AND MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES EAST OF RANCHITA BY 415 PM PDT

LAT...LON 3309 11657 3303 11637 3328 11622 3335 11649

$$

ECC
2 follow-up statements
000 
WWUS56 KSGX 292321
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
420 PM PDT FRI JUL 29 2005

CAC073-292345-
/O.CON.KSGX.SV.W.0015.000000T0000Z-050729T2345Z/
SAN DIEGO CA-
420 PM PDT FRI JUL 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM PDT FOR EAST
CENTRAL SAN DIEGO COUNTY...

AT 413 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
RANCHITA...OR ABOUT 36 MILES NORTHEAST OF LAKESIDE...MOVING NORTHEAST
AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RANCHITA BY 440 PM PDT
  BORREGO SPRINGS BY 445 PM PDT

LAT...LON 3309 11657 3303 11637 3328 11622 3335 11649

$$

ECC
000 
WWUS56 KSGX 292339
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
438 PM PDT FRI JUL 29 2005

CAC073-292348-
/O.CAN.KSGX.SV.W.0015.000000T0000Z-050729T2345Z/
SAN DIEGO CA-
438 PM PDT FRI JUL 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN DIEGO COUNTY
IS CANCELLED...

THE THUNDERSTORM HAS DECREASED IN INTENSITY. 

LAT...LON 3309 11657 3303 11637 3328 11622 3335 11649

$$

ECC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:30 PM PDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 29, 2:30 PM PDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT FRI JUL 29 2005

.SYNOPSIS...A MOIST...UNSTABLE SOUTHEAST FLOW WILL BRING MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND
DESERTS INTO NEXT WEEK. THE MARINE LAYER WILL REMAIN SHALLOW WITH
PATCHY NIGHT AND MORNING LOW CLOUDS AND LOCAL FOG COASTAL AND VALLEY
AREAS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

HAD TO EVACUATE THE OFFICE BRIEFLY TODAY DUE TO A SMALL FIRE IN THE
BUILDING...SO PLAYING A BIT OF CATCH UP THIS AFTERNOON...

A RATHER STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINS PARKED OVER
THE WEST WITH GOOD SOUTHEAST FLOW INTO THE MOUNTAINS AND DESERTS OF
SOUTHERN CALIFORNIA. THIS HAS RESULTED IN SHOWERS AND THUNDERSTORMS
AFTERNOON AND EVENINGS SINCE THE MIDDLE OF LAST WEEK.  THIS SHOULD
CONTINUE TO BE THE CASE AS IT CAN ONLY GET WORSE AS FAR AS MID LEVEL
MOISTURE IS CONCERNED. ALSO RATHER TOASTY INLAND...FOR GOOD
INSTABILITY. FLASH FLOOD WARNINGS HAVE ALREADY BEEN ISSUED.

THERE IS NO STOPPING THE MONSOON FOR A WHILE AS THE FLOW REMAINS
MAINLY SOUTHEASTERLY FOR A WHILE...THROUGH ABOUT NEXT THURSDAY BASED
ON THE GFS.  WAVES IN THE FLOW WILL MODULATE THE CONVECTION...BUT
PROBABLY NOT MUCH IN THE WAY OF DAY TO DAY DIFFERENCES. THE MOISTURE
DISTRIBUTION SHOULD BE FAVORABLE TO SUPPORT ISOLATED SEVERE WEATHER
ON SOME DAYS...BUT MOSTLY WIND DAMAGE AND SOME HAIL.

&&

.AVIATION...
UNSTABLE AIRMASS GENERATING SCATTERED THUNDERSTORMS OVER MTS AND
ADJACENT DESERTS...MAINLY TIL 02Z. ISOLATED STRONG TSTMS WITH TOPS
TO 50000 FT...HEAVY RAIN...HAIL AND LOCAL WIND GUSTS 40-50 MPH.
OUTLOOK SIMILAR FOR SAT WITH SCATTERED TSTMS IN THE MTS AND DESERTS
STARTING BY 19Z...AND ISOLATED STRONG STORMS AGAIN.

MARINE LAYER TO REMAIN SHALLOW AND CONFINED NEAR THE COAST. SOME
AREAS OF STRATUS HAVE LINGERED NEAR BEACHES OF SAN DIEGO COUNTY
EARLY THIS AFTN. OTHERWISE EXPECT AREAS OF LOW CLOUDS AND PATCHY FOG
TO RETURN TO COASTAL SECTIONS LATE TONIGHT AND REACH NEAR CRQ/SAN
ABOUT 10-16Z SAT. BASES AROUND 900-1100 FT MSL AND TOPS ABT 1400 FT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR
MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX.

PUBLIC...SMALL
AVIATION...LAVIS
Hazardous weather outlook, Jul 29, 4:00 AM PDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT FRI JUL 29 2005

CAZ058-292300-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN DIEGO COUNTY MOUNTAINS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG
GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
COULD BE SIGNIFICANT. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY
WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ055-056-292300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
400 AM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO COUNTY MOUNTAINS
RIVERSIDE COUNTY MOUNTAINS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG
GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
COULD BE SIGNIFICANT. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY
WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ060-062-292300-
APPLE AND LUCERNE VALLEYS-
SAN DIEGO COUNTY DESERTS-
400 AM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
APPLE AND LUCERNE VALLEYS
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG
GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO
PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ061-292300-
COACHELLA VALLEY-
400 AM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
COACHELLA VALLEY
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...
STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR
SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE
STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

In the hours before

Local storm report, Jul 29, 2:59 PM PDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
259 PM PDT FRI JUL 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             BIG BEAR CITY           34.27N 116.85W
07/29/2005  0.75 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

0214 PM     HAIL             8 W PALM SPRINGS        33.83N 116.68W
07/29/2005  0.50 INCH        RIVERSIDE          CA   TRAINED SPOTTER

0214 PM     FLASH FLOOD      8 W PALM SPRINGS        33.83N 116.68W
07/29/2005                   RIVERSIDE          CA   TRAINED SPOTTER

            FLOODING IN ROUND VALLEY

0215 PM     FLASH FLOOD      WARNER SPRINGS          33.28N 116.63W
07/29/2005                   SAN DIEGO          CA   LAW ENFORCEMENT

            INTERSECTION OF HIGHWAYS S-2 AND 79 FLOODED.

0230 PM     FLASH FLOOD      WARNER SPRINGS          33.28N 116.63W
07/29/2005                   SAN DIEGO          CA   OTHER FEDERAL

            CREEK FLOODING JUST OUTSIDE ENTRANCE TO INDIAN FLAT
            CAMPGROUND.

&&

RBALFO
Local storm report, Jul 29, 3:12 PM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
312 PM PDT FRI JUL 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      WARNER SPRINGS          33.28N 116.63W
07/29/2005                   SAN DIEGO          CA   PARK/FOREST SRVC

            AQUA CALIENTE CREEK FLOODING AT HIGHWAY 79. WATER ABOUT 1
            FOOT DEEP ACROSS ROAD.

&&

RBALFO
Local storm report, Jul 29, 3:50 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
350 PM PDT FRI JUL 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HEAVY RAIN       7 ENE PINE VALLEY       32.89N 116.39W
07/29/2005  0.63 INCH        SAN DIEGO          CA   MESONET

            MT LAGUNA ALERT GAGE RECORDED 0.63 INCHES OF RAIN IN 14
            MINUTES.

0330 PM     HEAVY RAIN       7 ENE PINE VALLEY       32.89N 116.39W
07/29/2005  0.91 INCH        SAN DIEGO          CA   MESONET

            MT LAGANA ALERT GAGE RECORDED 0.91 INCHES OF RAIN IN 28
            MINUTES.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:40 AM PDTFlash Flood WarningSGXSan Diego3 hr
Jul 29, 12:55 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 29, 1:20 PM PDTFlash Flood WarningSGXRiverside3 hr
Jul 29, 1:39 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego81 min
Jul 29, 2:37 PM PDTFlash Flood WarningSGXSan Diego4 hr
Jul 29, 3:18 PM PDTSevere Thunderstorm WarningSGXSan Diego45 min
Jul 29, 3:39 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 29, 4:16 PM PDTSevere Thunderstorm WarningSGXSan Diego30 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.